Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 198, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 1, 2002, 9:30 PM EDT for Washington County, City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 9:30 PM EDT (01:30 UTC)
- Expired
- Aug 1, 2002, 10:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 9:45 PM EDT | Thunderstorm Wind | Damascus, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1396 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1796 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
080
WUUS54 KMRX 020130
SVRMRX
TNC163-VAC191-520-020215-
/NEW.KMRX.SV.W.0264.020130-020215/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT THU AUG 1 2002
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN EAST TENNESSEE
CITY OF BRISTOL IN SOUTHWEST VIRGINIA
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1015 PM EDT
* AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES EAST OF BRISTOL VA...MOVING WEST AT 10
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRISTOL VA AROUND 945 PM EDT
BRISTOL TN AROUND 950 PM EDT
BRISTOL MOTOR SPEEDWAY AROUND 1005 PM EDT
8 MILES NORTH OF BLUFF CITY AROUND 1010 PM EDT
BLOUNTVILLE AROUND 1015 PM EDT
WASHINGTON COUNTY EMERGENCY OFFICIALS REPORTED NUMEROUS TREES DOWN
IN OSCEOLA AND BETHEL.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. AVOID
USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS
IN THE AREA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG
BUILDING.
$$
LAT...LON 3656 8234 3643 8230 3660 8198 3669 8168
3688 8186What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:30 PM EDT, 0 minutes earlier.
Area forecast discussion, Aug 1, 9:30 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 930 PM EDT THU AUG 1 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION 930 PM EDT THU AUG 1 2002 CANT SEEM TO HAVE AN EVENING WITHOUT A STORM OR TWO...AND HAVE SEEN A FEW STRONG TO SEVERE STORMS DEVELOP. INTENSE AFTERNOON HEATING... TERRAIN AND SOME SMALL OUTFLOW BOUNDARIES HAVE LED TO SEVERAL SEVERE THUNDERSTORM WARNINGS SINCE MID EVENING. HAVE BEEN BUSY WITH THIS ACTIVITY...WHICH HAS BEEN MAINLY CONFINED TO AREAS WHERE SLIGHT CHANCE POPS WERE USED FOR THE EVENING HOURS. DOWNED TREES AND QUARTER SIZED HAIL HAVE OCCURRED BENEATH THE STRONGEST STORMS. I WILL LOOK THINGS OVER AND UPDATE ZONES...ONCE THE REMAINING STORMS DISSIPATE...AND MAY NEED TO ADD PATCHY FOG TO ZONE GROUPS WHERE CONVECTION HAS OCCURRED. .MRX... NC...NONE. TN...NONE. VA...NONE. TG ********************************************************************* AFTERNOON FORECAST DISCUSSION 250 PM EDT THU AUG 1 2002 LARGE UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE SOUTHERN APPALACHIANS THE NEXT COUPLE DAYS PRODUCING TYPICAL HOT...HAZY AND HUMID CONDITIONS FOR EARLY AUGUST. ONLY LIFTING MECHANISM FOR CONVECTION WITH BE LOCAL TERRAIN FEATURES...SO WILL CONTINUE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FOR FAR EASTERN TENNESSEE MOUNTAINS AND SOUTHWEST NORTH CAROLINA FOR FRIDAY. ISOLATED STORMS REMAINS POSSIBLE AGAIN FRIDAY...BUT LIMITED COVERAGE EXPECTED...SO WILL KEEP AREA DRY FOR SATURDAY. WILL TREND HIGHS TOWARD THE HOTTER MOS VALUES FCSTID = CHA 71 95 71 94 / 0 10 10 10 TYS 70 94 70 94 / 0 10 10 10 TRI 64 91 65 91 / 0 10 10 10 OQT 68 94 68 94 / 0 10 10 10 DH ********************************************************************* MORNING FORECAST DISCUSSION 940 AM EDT THU AUG 1 2002 LARGE RIDGE OF HIGH PRESSURE REMAINS ACROSS THE CENTRAL/SOUTHERN PLAINS EAST INTO THE OHIO VALLEY WITH THE FORECAST AREA ON THE FAR EASTERN EXTENT OF THE RIDGE. PER SPC DISC...A WEAK WAVE IS MOVING SOUTH ACROSS VA THIS MORNING AND WILL BE ACROSS THE FORECAST AREA THIS AFTERNOON/EVEG. SOME LIFT EVIDENT WITH THIS WAVE WITH THE AVN THE STRONGEST. AIRMASS IS PROGGED TO BECOME MODERATELY UNSTABLE WITH CAPES NEAR 2500 J/KG AND LIS BETWEEN -5 AND -7. BOUNDARY LAYER IS PROGGED TO MOISTEN DURING THE DAY WITH PWS INCREASING FROM 1.24 TO NEARLY 1.5 INCHES AND K INDICES IN THE UPPER 30S BY AFTERNOON. FORECAST SOUNDINGS SHOW GOOD MID-LEVEL DRY INTRUSION WITH INVERTED-V SIGNATURE...SO THERE IS A DAMAGING MICROBURST POTENTIAL. WILL CALL FOR SCATTERED THUNDERSTORMS FOR THE MOUNTAINS TODAY WITH A SLIGHT CHANCE FOR THE VALLEY. WILL CHANGE SKY COVER FROM MOSTLY SUNNY TO PARTLY CLOUDY. WILL MAKE ONLY MINOR COSMETIC CHANGES TO TEMPERATURE FORECAST. DH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 330 AM EDT THU AUG 1 2002 SURFACE RIDGE BUILDS INTO AREA FROM THE NORTH. UPR RIDGE BUILDS OVER AREA FROM WEST. AS LOWER LVL RIDGE BUILDS IN...WEAK CONVERGENCE WORKS SOUTHWARD DOWN EAST SIDE OF APPALACHIANS. WITH THE AID OF UPSLOPE FLOW SCT TSTMS POSSIBLE ACROSS MNTS OF TN/NC NEXT COUPLE OF DAYS. OTHERWISE MAX TEMPS BEGIN TO CLIMB. UPR RIDGE OVR NATIONS HEARTLAND HOLD STRONG FOR SEVERAL DAYS. NORTHERN WESTERLIES AND SOUTHERN EASTERLIES NOT LIKELY TO PENETRATE SUFFICIENTLY FOR MUCH PRECIPITATION THESE PARTS. TROPICAL SEASON POISED TO START CRANKING. CHA AA 095/071 095/071 094 17111 TYS AA 093/071 093/069 094 17111 TRI AA 091/067 092/065 090 17011 OQT AA 092/069 093/068 094 17111= SON *********************************************************************
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:53 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 52 min |
| Aug 2, 5:21 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 39 min |
| Aug 2, 6:21 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 39 min |
| Aug 1, 8:19 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 41 min |
| Aug 2, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Sullivan | 46 min |
| Aug 2, 5:29 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.